Texas, 2009

Wildfire in Texas, March 2, 2009

March 2, 2009 · NWS AMA · 1 event in 1 county or zone

The Northeast Potter County Wildfire began about nine miles northeast of Amarillo at approximately 1630 CST and was controlled around 1700 CST. The Texas Forest Service responded to the fire which burned an estimated three acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Northeast Potter County Wildfire began about nine miles northeast of Amarillo at approximately 1630 CST and was controlled around 1700 CST. The Texas Forest Service responded to the fire which burned an estimated three acres. A spark from a running lawn mower started the wildfire and there was a report that one barn was destroyed in the fire but another was saved. There were no reports of injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 2, 3:48 PM CST, 42 minutes earlier.

Area forecast discussion, Mar 2, 3:48 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CST MON MAR 2 2009

.DISCUSSION...
MAIN CONCERN IN THE PACKAGE WILL BE THE RECORD HIGH TEMPERATURES
EXPECTED OVER THE NEXT FEW DAYS. MODELS UNDERSHOT TEMPS TODAY AND
SEEM TO BE PLACING TOO MUCH WEIGHT INTO THE HIGH CLOUD COVER THAN IS
WARRANTED. THINKING THE THIN VEIL OF HIGH CLOUDS WILL DO LITTLE TO
PREVENT TEMPS FROM CLIMBING INTO THE MID 80S ACROSS MOST OF THE
PANHANDLES THROUGH THURSDAY. SURFACE TROUGH IN PLACE TODAY AND
TUESDAY WILL PROVIDE THE CATALYST FOR A 10 TO 20 DEGREE TEMP
GRADIENT ACROSS THE PANHANDLES. THE SOUTHEAST WINDS ACROSS THE
EASTERN PANHANDLES WILL HELP KEEP HIGH TEMPS IN THE 70S...WHILE
WESTERLY DOWNSLOPE WINDS WILL ALLOW HIGH TEMPS TO RISE INTO THE MID
80S ACROSS THE WESTERN HALF OF THE PANHANDLES. THE SURFACE TROUGH
AXIS MOVES EAST WEDNESDAY WHICH WILL ALLOW THE WARM AIR TO FILL INTO
THE REST OF THE PANHANDLES. AGAIN...THE ONLY POTENTIAL LIMITING
FACTOR WILL BE THE THIN VEIL OF HIGH CLOUDS...BUT WITH THE MODELS
PROJECTING THE UPPER RIDGE AXIS SITTING OVER THE PANHANDLES
TUESDAY...THEN SHIFTING SLIGHTLY FURTHER EAST WEDNESDAY...THINKING
MOST OF THE HIGH CLOUDS WILL LIKEWISE REMAIN NORTH AND EAST OF THE
PANHANDLES. BASED ON CLIMATE RECORDS FOR AMARILLO...DALHART...AND
BORGER...EXPECT SET A FEW HIGH TEMP RECORDS OR OTHERWISE FALL VERY
CLOSE TO RECORD HIGH TEMPS THROUGH THURSDAY.

UPPER RIDGE BEGINS TO BREAK DOWN FRIDAY AND PROVIDE SLIGHTLY COOLER
TEMPS...BUT STILL EXPECT UPPER 70S TO LOW 80S IN MOST AREAS. BIGGEST
CHALLENGE IN THE EXTENDED WILL BE HANDLING THE DIVERSE MODEL
SOLUTIONS PROGGED FOR THE NEXT UPPER LOW. EURO AND UKMET PULL THE LOW
A FEW HUNDRED MILES OFF THE COAST OF CALIFORNIA...WHILE THE GFS KEEP
THE LOW OVER LAND...AND SUBSEQUENTLY PULLS A WEAKER WAVE EAST ACROSS
THE CONUS MUCH FASTER THAN THE EURO AND UKMET. IN ADDITION...WITH THE
EURO AND UKMET PROVIDING A MORE DYNAMIC SOLUTION...THERE IS SOME
DISCREPANCIES AT THE SURFACE. THE LAST TWO RUNS OF THE EURO PROJECT
SHORT WAVE TROUGH OUT AHEAD OF THE CLOSED LOW WHICH KICKS OUT A COLD
FRONT THAT IMPACTS THE PANHANDLES ON SATURDAY. THE GFS ON THE OTHER
HAND NEVER BRINGS A FRONT THROUGH THE PANHANDLES...BUT STILL PROVIDES
FALLING THICKNESSES FOR SATURDAY. AFTER COLLABORATING WITH
SURROUNDING OFFICES...DECIDED TO LOWER TEMPS ON SATURDAY BUT DID NOT
BRING THE STRONG NORTH WINDS IN YET UNTIL MODEL CONSENSUS IMPROVES.
HOWEVER...CURRENT THINKING IS THAT THE EURO WILL WIN OUT OVER TIME.
AFTER THAT...COOL AIR SHOULD REMAIN IN PLACE SUNDAY...WITH TEMPS
BEGINNING TO BOUNCE BACK MONDAY. OH...AND NO PRECIP IN THE FORECAST.

BROST

&&

.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY
THROUGH THURSDAY. A SURFACE TROUGH WILL KEEP SOUTH TO WEST WINDS IN
PLACE PROVIDING WARM AND DRY AIR. THIS COMBINATION WILL LOWER AFTER
RELATIVE HUMIDITY VALUES INTO THE 5 TO 15 PERCENT RANGE...WHILE WIND
SPEEDS WILL GENERALLY FALL INTO THE 10 TO 20 MPH RANGE. THUS...RED
FLAG CONDITIONS WILL BE POSSIBLE STARTING TUESDAY THROUGH
THURSDAY...BUT CONFIDENCE IS LOW THAT WIND SPEEDS WILL JUSTIFY A
WATCH OR RED FLAG WARNING YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                35  83  40  84  46 /   0   0   0   0   0
BEAVER OK                  32  69  36  78  37 /   0   0   0   0   0
BOISE CITY OK              38  77  42  78  40 /   0   0   0   0   0
BORGER TX                  34  81  42  83  49 /   0   0   0   0   0
BOYS RANCH TX              36  81  42  85  43 /   0   0   0   0   0
CANYON TX                  37  84  42  84  45 /   0   0   0   0   0
CLARENDON TX               37  79  43  85  46 /   0   0   0   0   0
DALHART TX                 35  78  38  81  38 /   0   0   0   0   0
GUYMON OK                  34  77  41  79  39 /   0   0   0   0   0
HEREFORD TX                39  85  43  84  46 /   0   0   0   0   0
LIPSCOMB TX                33  71  38  80  43 /   0   0   0   0   0
PAMPA TX                   35  77  42  82  48 /   0   0   0   0   0
SHAMROCK TX                34  74  41  85  45 /   0   0   0   0   0
WELLINGTON TX              34  75  41  84  46 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/14
Hazardous weather outlook, Mar 2, 1:00 PM CST, 3 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON MAR 2 2009

OKZ001>003-TXZ001>020-031200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON AS LOW RELATIVE HUMIDITY VALUES
AND BRISK SOUTHERLY WINDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN
TUESDAY THROUGH THURSDAY DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
March 2, 4:30 PM CST to 5:00 PM CST
Where
Potter forecast zone
Property damage
$30,000
Reported by
Newspaper
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155395.